Michigan, 2006Lake-Effect Snow in Michigan, December 4 to 5, 2006
December 4 to 5, 2006 · NWS GRR · 10 events in 10 counties and zones
An Alberta clipper system brought a combination of synoptic snow followed by lake effect snow behind it to far western lower Michigan from December 4th through the 5th. Most of the snow fell from the mid morning hours of the 4th through the very late evening hours on the 4th.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Alberta clipper system brought a combination of synoptic snow followed by lake effect snow behind it to far western lower Michigan from December 4th through the 5th. Most of the snow fell from the mid morning hours of the 4th through the very late evening hours on the 4th. The heaviest snowfall was reported from Holland to South Haven near route 31 where eleven inch snowfall reports were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 4, 4:43 AM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Dec 4, 4:43 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
443 AM EST MON DEC 4 2006
.SHORT TERM...
ACTIVE PATTERN WILL CONTINUE THROUGH MUCH OF THE SHORT TERM. A
SERIES OF SHORT WAVES WILL CONTINUE TO TRAVEL THE FAST NORTHWEST
FLOW AND HEAD TOWARD THE GREAT LAKES. THESE WAVES WILL CARRY A CHC
OF SYNOPTIC SNOW...BUT WILL ALSO SPARK ENHANCED LAKE EFFECT SNOWS.
HAVE DECIDED TO GO WITH HEADLINES STARTING LATER THIS MORNING FOR
THE FIRST SHORT WAVE/S ARRIVAL.
A ROBUST SHORT WAVE AS SEEN ON THIS MORNING WATER VAPOR IMAGES
MOVING INTO THE UPPER MIDWEST. THE RADAR SHOWS SOME RETURNS THAT
ARE PIVOTING AS THE FLOW TURNS TO THE SW. THIS TURN WILL DISRUPT
ANY INTENSE BANDS FROM FORMING EARLY THIS MORNING. HOWEVER TOWARD
NOON DEEP SOUTHWESTERLY CYCLONIC FLOW WILL SET UP OVER THE LAKE AS
INVERSION HEIGHTS RISE TO GREATER THAN 10K FT AS THE SHORT WAVE
APPROACHES. THE FLOW WILL REMAIN ROUGHLY 250 IN THIS TIME PERIOD
AND RIGHT INTO THE EVENING. WITH THE DURATION AND FAVORABLE SET UP
THE HEADLINES WILL BE FOR THE SW FLOW COUNTIES...MASON DOWN TO
ALLEGAN...AND OVER TO KENT. GENERALLY EXPECTING 2 TO 5 INCHES BY
EVENING. THE WINDS WILL BE RATHER BRISK CAUSING SOME BLOWING AND
DRIFTING.
WITH A SECONDARY SHORT WAVE PASSING THROUGH THIS EVENING THE WINDS
WILL TURN TO THE WNW WHICH IMPACT THE DIRECTION THE SNOW BANDS COME
INLAND. THEREFORE THE SNOW SHOULD DIMINISH OVER THE NORTHERN
COUNTIES AND KENT COUNTY DURING THE EVENING...SO THE HEADLINE THERE
WILL ONLY RUN UNTIL 11 PM. DESPITE THE WIND SHIFT THE MOST INTENSE
SNOWS WILL STILL IMPACT OTTAWA AND ALLEGAN COUNTIES THROUGH MUCH OF
THE OVERNIGHT...AND HENCE WILL ISSUE A WARNING FOR THESE TWO
COUNTIES. DUE TO THE LONGER DURATION ACCUMULATIONS SHOULD REACH THE
6 TO 10 INCH RANGE. VAN BUREN AND KALAMAZOO COUNTIES SHOULD GET
INTO THE MORE INTENSE SNOW DURING THE EVENING...HOWEVER ANTICYCLONIC
FLOW DEVELOPS AFTER MIDNIGHT SO THE DURATION IN THESE COUNTIES WILL
ONLY BE LONG ENOUGH TO PICK UP A COUPLE INCHES OF SNOW.
SOME LIGHT SNOW SHOULD OCCUR AGAIN ON TUESDAY AS WE GET INTO
ISENTROPIC LIFT AHEAD OF THE NEXT WAVE. ANOTHER STRONG SHORT WAVE
MOVES INTO THE REGION TUESDAY NIGHT AND WEDNESDAY WHICH COULD BRING
A REPEAT OF TODAYS WEATHER.
.LONG TERM...
FOR SOUTHWEST MICHIGAN...THE CHANGE TO WARMER WEATHER STARTS FRIDAY
AS THE PERSISTENT WESTERN UPPER RIDGE GETS KNOCKED DOWN BY A 200 KT
JET STREAK THAT CROSSES THE CENTRAL PACIFIC OCEAN BY MID WEEK. THE
LATEST MODELS SUGGEST THE 200 KNOT JET CORE IS FORECAST TO GET TO
THE DATELINE NEARLY 2 DAYS SOONER... THAT IS TUESDAY. THIS OF COURSE
WILL BRING SOUTHWEST MICHIGAN WARMER THAN NORMAL TEMPERATURES BY
THIS COMING WEEKEND. BY EARLY NEXT WEEK IT COULD GET RATHER WET IN
SOUTHWEST MICHIGAN AS A SERIES OF SOUTHERN STREAM SYSTEMS
WILL BE HEADING ACROSS THE CENTRAL UNITED STATES IN THAT TIME FRAME.
MEANWHILE...THE ARCTIC AIR WILL HOLD ON INTO FRIDAY. THAT IS ABOUT
THE TIME THE ANTICYCLONIC SIDE OF THE POLAR JET CROSSES LOWER
MICHIGAN. ONCE THAT HAPPENS THE LAKE EFFECT SNOW SHOWERS WILL COME
TO AN END. BEYOND THAT THERE IS THE HINT OF ANOTHER NORTHERN STREAM
SYSTEM ALLOWING A COLD FRONT THROUGH LOWER MICHIGAN LATE IN THE
WEEKEND. I BELIEVE THE SOUTHERN STREAM WILL WIN OUT AND THE COLD AIR
WILL STAY NORTH IN CANADA FOR A TIME. WITH THE SOUTHERN STREAM JET
CORE BEING SOUTH OF MICHIGAN AND THE NORTHERN STREAM BEING NORTH OF
MICHIGAN... A DRY PERIOD NOW SEEMS LIKELY OVER THIS COMING WEEKEND.
THAT WILL NOT LAST THOUGH. THE MODELS SUGGEST BY THE MIDDLE OF NEXT
WEEK...SYSTEMS ON THE SOUTHERN STREAM WILL START TO EFFECT SOUTHWEST
LOWER MICHIGAN.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...LAKE EFFECT SNOW WARNING FOR
OTTAWA AND ALLEGAN COUNTIES 11 AM TODAY THROUGH 5 AM TONIGHT.
LAKE EFFECT SNOW ADVISORY FOR MASON...OCEANA...MUSKEGON AND KENT
COUNTIES 11 AM TODAY THROUGH 11 PM TONIGHT.
SMALL CRAFT ADVISORY FOR NEARSHORE WATERS FROM ST JOE TO MANISTEE
THROUGH TUESDAY MORNING.
&&
JK WDM
Hazardous weather outlook, Dec 4, 5:37 AM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
537 AM EST MON DEC 4 2006
MIZ037>040-043>046-050>052-056>059-064>067-071>074-051045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
537 AM EST MON DEC 4 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
LAKE ENHANCED SNOW SHOWERS WILL PREVAIL THROUGH TONIGHT. MOST OF
THE SNOW SHOWER ACTIVITY WILL BE WEST OF A LINE FROM BIG RAPIDS TO
BATTLE CREEK. THE HEAVIEST TOTAL ACCUMULATIONS OF SNOW THROUGH
TONIGHT IS EXPECTED TO BE IN ALLEGAN AND OTTAWA COUNTIES. SOME
PARTS OF THESE TWO COUNTIES COULD SEE AS MUCH AS 10 INCHES OF SNOW
BY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO FRIDAY MORNING BEFORE
THE AIR WARMS ENOUGH TO STOP THEIR FORMATION. THE STRONGEST SNOW
SHOWERS ARE EXPECTED TO BE FROM WEDNESDAY AFTERNOON INTO THURSDAY
MORNING...BEHIND YET ANOTHER STRONG COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE PERIOD.
LMZ844>849-051045-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
537 AM EST MON DEC 4 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WAVES OF 4 FEET OR HIGHER ARE EXPECTED THROUGH TONIGHT. SCATTERED
SNOW SHOWERS WILL LOCALLY REDUCE VISIBILITY. THESE CONDITIONS ARE
HAZARDOUS FOR SMALL WATER CRAFT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WAVES OF 4 FEET OR HIGHER ARE EXPECTED THROUGH THURSDAY. SCATTERED
SNOW SHOWERS WILL LOCALLY REDUCE VISIBILITY. THESE CONDITIONS ARE
HAZARDOUS FOR SMALL WATER CRAFT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE PERIOD.
WDM
Lake-Effect Snow, Mason
- When
- December 4, 7:00 AM EST to December 5, 8:00 AM EST
- Where
- Mason forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
Six to eight inches of snow was reported.
Lake-Effect Snow, Lake
- When
- December 4, 7:00 AM EST to December 5, 8:00 AM EST
- Where
- Lake forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
Six to eight inches of snow was reported.
Lake-Effect Snow, Oceana
- When
- December 4, 7:00 AM EST to December 5, 8:00 AM EST
- Where
- Oceana forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Six to eight inches of snow was reported.
Lake-Effect Snow, Newaygo
- When
- December 4, 7:00 AM EST to December 5, 8:00 AM EST
- Where
- Newaygo forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
Six to eight inches of snow was reported.
Lake-Effect Snow, Muskegon
- When
- December 4, 7:00 AM EST to December 5, 8:00 AM EST
- Where
- Muskegon forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Six to eight inches of snow was reported.
Lake-Effect Snow, Ottawa
- When
- December 4, 7:00 AM EST to December 5, 8:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Six to eight inches of snow was reported.
Lake-Effect Snow, Kent
- When
- December 4, 7:00 AM EST to December 5, 8:00 AM EST
- Where
- Kent forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
Six to eight inches of snow was reported.
Lake-Effect Snow, Kalamazoo
- When
- December 4, 7:00 AM EST to December 5, 8:00 AM EST
- Where
- Kalamazoo forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
Six to eight inches of snow was reported.
Lake-Effect Snow, Allegan
- When
- December 4, 7:00 AM EST to December 5, 8:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Eight to eleven inches of snow was reported with the highest totals near the Lake Michigan shoreline near Saugatuck and route 31.
Lake-Effect Snow, Van Buren
- When
- December 4, 7:00 AM EST to December 5, 8:00 AM EST
- Where
- Van Buren forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Eight to eleven inches of snow was reported with the highest totals received near the Lake Michigan shoreline near South Haven and route 31.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, December 4 to 5, 2006$80,000 · 8 events
- Lake-Effect Snow in Ohio, December 4 to 5, 2006$50,000 · 2 events
- Lake-Effect Snow in Pennsylvania, December 4 to 5, 2006$15,000 · 1 event
- Lake-Effect Snow in Michigan, December 4 to 5, 20066 events
- Flooding in Illinois, December 4 to 14, 20062 events
- Flooding in Indiana, December 4 to 14, 20062 events
- Blizzard in Alaska, December 4, 20061 event
- Flash Flood in American Samoa, December 4, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8442, 8443, 8444, 8445, 8446, 8447, 8449, 8450, 8451, 8452.